Heroin Overdose: The Signs, Dangers and Myths

heroin-overdose-signs-dangers-myths

 
Heroin is a very dangerous drug that produces potentially life-threatening consequences. One of the biggest dangers of heroin addiction is overdose. Even those who have used heroin for years are at risk for overdosing every time they take a hit.

Signs of Heroin Overdose

Heroin overdose is extremely dangerous. If you recognize any of the following signs of heroin overdose, seek immediate medical help.

  • Shallow breathing
  • Pinpoint pupils
  • Bluish skin, fingernails and/or lips
  • Weak pulse
  • Low blood pressure
  • Constipation
  • Cold/clammy skin
  • Seizures
  • Drowsiness
  • Dry mouth
  • Tongue discoloration
  • Stomach spasms
  • Coma
  • Disorientation
  • Muscle spasms/rigid muscles

Dangers of Heroin Overdose

Heroin attacks the central nervous system, causing a person’s breathing and heart rate to slow down to a point where it ultimately stops altogether. Sometimes people who overdose will pass out or slip into a coma or death without anyone even noticing, because it appears as if they’re experiencing a “normal” high. Other times, an overdose is more obvious. Since heroin overdose varies, you never know if you’ll have time to receive medical help or if you’ll slip into coma or death before help arrives.

The other danger of heroin overdose is the long-term physical and mental effects an overdose can have your body. Brain damage can occur if the brain is deprived of oxygen for any length of time; infections or viruses can permanently stay in the blood or organs; and combining heroin with other drugs can bring about long-term psychosis and create fundamental changes in the brain.

Myths of Heroin Overdose

If someone you know is experiencing a heroin overdose, the number-one thing you should do is seek medical help. Do NOT attempt to do any of the following misconceptions about how to handle a person overdosing:

  • Don’t let the person sleep it off.
  • Don’t put them in the shower (they could go into shock).
  • Don’t inject them with anything else, including water, salty water, coke, speed, milk.
  • Don’t try to induce vomiting or get them to walk around. This only wastes valuable time.
  • Don’t put anything in their mouth if they’re having a seizure.
  • Don’t force them to eat or drink anything.
  • Don’t leave them in the street hoping that someone else will help them. Take them to the emergency room.

Treating Heroin Overdose at Casa Palmera

At Casa Palmera, our goal is to help you overcome your addiction to heroin and avoid the dangers of heroin overdose. The skills you learn at our heroin addiction treatment program will help you return to the world healthy, strong, and able to avoid the temptations of drug use.

We understand that addiction is a complex disorder and that there are many reasons why a person uses drugs in the first place. That’s why we focus on individualized treatment based on a holistic program that treats not only the physical dependence on heroin but also the emotional and mental issues that have fueled the drug use. In addition to traditional methods of heroin addiction treatment, we also offer a variety of holistic methods such as acupuncture, massage and yoga to help reduce withdrawal symptoms and return you to a balanced state of well-being.